Colorado, 2003

Lightning Strike in Colorado, August 2, 2003

August 2, 2003 · NWS PUB · 1 event in 1 county or zone

A man and his son summitted Little Bear Peak when a thunderstorm approached. There were several close lightning strikes, which caused them to hurry down the mountain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A man and his son summitted Little Bear Peak when a thunderstorm approached. There were several close lightning strikes, which caused them to hurry down the mountain. The father fell 500 feet to his death when he stepped on crumbling, slippery rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 1:17 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 2, 1:17 PM MST, 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
217 PM MDT SAT AUG 2 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).

CURRENTLY: THE UPPER RIDGE OF HIGH PRES WAS LOCATED OVER COLORADO
BACK INTO THE GREAT BASIN...WITH A FETCH OF MOISTURE BEING DRAWN UP
INTO THE FOUR CORNERS. THIS WAS EVIDENT BY CONVECTION BREAKING OUT
OVER W CO AND NM...AND NE UTAH. GENERAL FLOW OVER MUCH OF THE CWA
(E HALF OF CO) WAS NW...AND H5 VORT CHARTS INDICATED DOWNWARD
FORCING ASSOCIATED WITH THIS FLOW. LARGE CAP OVER THE E PLAINS
THIS AFTERNOON ALSO HINDERING CONVECTION...AND ONLY APPARENT
TRIGGER WILL BE HEATING. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED
OVER THE E SAN JUANS...SPECIFICALLY OVER THE MILLION BURN SCAR...
AND INCREASING RAINFALL AMOUNTS HAVE STARTED COMING IN.

TONIGHT: RAINFALL AMOUNTS HAVE STEADILY INCREASED ACROSS THE
MILLION BURN SCAR AS SLOW MOVING STORMS CONTINUE TO REDEVELOP
THERE...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WARNING.
EXTENDING THE WARNING IS A POSSIBILITY THIS EVENING AS AN UPPER
LEVEL DISTURBANCE MOVES UP FROM NM...WHICH COULD SPARK EVEN MORE
STORMS.

ENOUGH SHEAR AND CAPE OVER THE E PLAINS FOR POTENTIAL FOR SEVERE
WX...BUT THE TRIGGER IS LACKING. CONVECTION OVER THE W MTS THIS AFTN
SHOULD MOVE ACROSS THE SAN LUIS VALLEY...WHILE STORMS EXPECTED TO
FIRE OVER THE S FRONT RANGE WILL EDGE OUT ONTO THE ADJACENT PLAINS.
THESE STORMS...IF SEVERE...WILL MOST LIKELY BE PULSE-TYPE. ANY STORMS
THAT DO DEVELOP OVER THE FAR E PLAINS MOST LIKELY WILL BE DUE TO
OUTFLOW. THEREFORE...TEMPTED TO LOWER OR ELIMINATE ALL TOGETHER
PRECIP CHANCES FOR THE FAR E PLAINS...BUT WILL ALLOW CURRENT FORECAST
GRIDS TO CONTINUE. UPPER RIDGE IS FORECAST TO SLIDE SLOWLY TO THE E
TONIGHT...WITH H5 VORT CHARTS INDICATING PLENTY OF DOWNWARD FORCING
FOR THE CWA WHICH WILL EFFECTIVELY SHUT DOWN CONVECTION SOON AFTER
SUNSET. 850 AND 700 MB TEMP GRIDS INDICATE WARMING TONIGHT...AND
ONGOING GRIDS COVER THIS WELL.

SUNDAY: UPPER RIDGE WILL BE FIRMLY IN PLACE FOR TOMORROW...WITH
MONSOON PLUME EDGING MORE INTO W CO. TEMP CHARTS INDICATE VERY
SIMILAR READINGS TO TODAY...BUT THE DECIDING FACTOR WILL BE AMOUNT
OF CLOUD COVER/RAINFALL AND THE EFFECT ON TEMPS. WITH MORE MOISTURE
BEING ADVECTED INTO THE CWA...INCREASED POPS ALL AREAS SUNDAY
AFTERNOON LOOKS GOOD. ADDITIONAL ATTENTION FOR THE VARIOUS BURN
SCARS WILL BE NEEDED TOMORROW.  MOORE //

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY).

CONVECTION FROM SUNDAY AFTERNOON WILL LINGER THROUGH THE EVENING
HOURS...AS SHORT WAVE ROTATES OVER THE TOP OF THE RIDGE CENTERED OVER
NEW MEXICO.  HAVE SHUT OFF CHANCE FOR MEASURABLE RAIN AT MIDNIGHT...
AS ATMOSPHERE STABILIZES PER MODELS.

ON MONDAY...RIDGE WILL STRENGTHEN AND MODELS SHOW THAT ATMOSPHERE
WILL STABILIZE SOME FROM SUNDAYS VALUES...BUT TRAPPED MOISTURE IN
THE RIDGE WILL STILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS TO THE
AREA. BROUGHT DOWN POPS TO 20 PERCENT OVER THE ENTIRE AREA MONDAY
AFTERNOON AND EVENING. GOING FORECAST OF SLIGHTLY WARMER LOOKS
GOOD...AS MID LEVEL TEMPS ABOUT THE SAME...BUT THERE SHOULD BE MORE
INSOLATION. GUIDANCE TOO LOW.

TUESDAY THROUGH SATURDAY...THE UPPER RIDGE BECOMES FULLY ENTRENCHED
ACROSS THE ROCKIES...AS TROUGH POSITIONS OVER THE GREAT LAKES AND
ANOTHER TROUGH IS QUASI-STATIONARY IN THE PACIFIC OFF THE PACIFIC
NORTHWEST COAST.  THERE WILL BE LITTLE DAY TO DAY TEMPERATURE
CHANGE THROUGH SATURDAY...AND WITH TRAPPED MOISTURE IN THE RIDGE...
WILL KEEP THE 20 POPS IN EVERY DAY. GUIDANCE HIGH TEMPS WOEFULLY
LOW....AND WILL CONTINUE OUR FORECAST OF 90S IN THE PLAINS AND 70S
AND 80S GENERALLY IN THE HIGHER TERRAIN.

THE 8-14 DAY OUTLOOK IS FOR MORE OF THE SAME...WITH ABOVE NORMAL
TEMPS AND BELOW NORMAL PRECIP. -TLM-

.PUB...NONE.
Hazardous weather outlook, Aug 2, 5:30 AM MST, 8 hours before
COZ058>089-093>099-031230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON.  ABUNDANT LOW LEVEL
MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100
PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM.
AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE
OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY
RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A
THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE BURN SCARS.  PEOPLE IN
AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY
RAINFALL...AND BE PREPARED TO TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  ON SUNDAY...LOCALLY
HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO.

AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS
WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

KT/METZE

The radar

The Pueblo radar (KPUX), 172 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alamosa

When
August 2, 1:30 PM MST
Where
Alamosa County, 20 mi ENE of Alamosa
Reported by
NEWSPAPER
Coordinates
37.573, -105.788 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374652.